Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


weight gain from diet versus HIV
Jan 2, 2009

I'm 60, been on Lexiva, Norvir and Truvada for almost 8 months with good results. I have also experience belly weight gain which I am embarassed to admit is probably due to reduced gym time and overeating. I'm curious if there is means of telling the difference between "normal" age related sedentary weight gain and HIV or HAART related fat distribution either from physical exam or lab tests.

Response from Dr. Pierone

There really is no reliable means to tell between normal age-related body shape changes versus those associated with HIV or HAART. There is an overlap between the changes associated with aging and HIV medication-related side effects. However, it would be very unusual for a middle aged man to develop a buffalo hump in association with a minor weight gain, so there are clues.

Since there is no blood test or specific examination finding, one has to use common sense to address these issues. In your situation, if the weight gain does not respond to exercise and diet, this would suggest that the boosted PI component of your regimen is driving the belly weight gain. If so, changing the Norvir/Lexiva to the integrase inhibitor raltegravir (Isentress) might alleviate this complication.

I hope that this information helps and best of luck to you!



Previous
Need new HIV doctor
Next
Sculptra Patient Assistance

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement